Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 354, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 20, 2001, 12:11 PM CDT for Warren County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 20, 2001, 12:11 PM CDT (17:11 UTC)
- Expired
- Sep 20, 2001, 12:40 PM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Warren County, IA
The radar
The Des Moines radar (KDMX), 49 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1212 J/kg
- Mixed-layer CIN
- -230 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
847 WUUS53 KDMX 201710 SVRDSM IAC181-201740- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1211 PM CDT THU SEP 20 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN WARREN COUNTY IN SOUTH CENTRAL IOWA * UNTIL 1240 PM CDT * AT 1210 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF INDIANOLA...OR ABOUT 20 MILES SOUTH OF DES MOINES...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR INDIANOLA AROUND 1220 PM LAT...LON 4137 9380 4117 9380 4117 9334 4139 9333 JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 9:28 AM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Sep 20, 9:28 AM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 928 AM CDT THU SEP 20 2001 WILL UPDATE VERY SHORTLY TO HANDLE SHORT TERM CONVECTIVE TRENDS. MID/UPR TROF PUSHING ESE VERY QUICKLY THIS MORNING PER SATELLITE AND RADAR TRENDS. VAPOR LOOP SHOWING NICE DRYING BEHIND SHORT. DECENT HEIGHT FALLS AND COOLING ALOFT WILL EASILY SUPPORT HAIL LATER THIS MORNING AND AFTERNOON. 12Z OAX SOUNDING WITH 12.2 KT 0 DEG C AND WBZ OF AROUND 10.3 KFT TOO...SUPPORTING OF HAIL. WITH COOLING ALOFT THIS AFTERNOON...EXPECT TO SEE THESE NUMBERS FALL AND BE EVEN MORE SUPPORTIVE OF HAIL. 80H AND SFC FRONT ACROSS CEN/SRN IA RESPECTIVELY. EXPECT CONVECTION TO BECOME SFC BASED ACROSS I-80 AND POINTS SOUTH. JUST NORTH OF THERE...LOCALLY ENHANCED SHEAR/VORT ALONG WRM FRONT MAY HELP OUT TORNADO POTENTIAL. WHILE THERE WILL LIKELY BE SFC BASED SUPERCELLS IN WARM SECTOR TO SOUTH...CURRENT ANALYSIS WOULD INDICATE THAT PERHAPS NOT ENOUGH SHEAR TO SUPPORT MANY TORS...HOWEVER WILL STILL BE ENUF FOR HAIL AND WINDS. WILL STILL REQUIRE ANOTHER UPDATE LATER FOR TREND WORDING BUT REST OF ZFP LOOKS GOOD. .DSM...NONE SEARCY
In the hours before
Special weather statement, Sep 20, 9:41 AM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
941 AM CDT THU SEP 20 2001
A COLD FRONT EXTENDING FROM EASTERN SOUTH DAKOTA THROUGH CENTRAL
NEBRASKA WILL MOVE INTO WESTERN IOWA BY LATE THIS AFTERNOON.
MEANWHILE A WARM FRONT EXTENDING TO THE SOUTHEAST...FROM A LOW
PRESSURE CENTER NEAR SIOUX FALLS...INTO SOUTHEAST IOWA WILL MOVE
ONLY VERY SLOWLY TO THE NORTH. LOCATIONS JUST NORTH OF THE WARM
FRONT...SOUTH INTO MISSOURI CAN EXPECT SOME SEVERE WEATHER LATE THIS
MORNING INTO THE AFTERNOON HOURS. MODERATE INSTABILITY AND SHEAR
WILL SUPPORT SOME SEVERE STORMS...A FEW OF WHICH MAY BECOME
SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL AND HIGH WINDS. ALTHOUGH
THE SHEAR WILL NOT BE REAL STRONG...A FEW OF THE SUPERCELLS MAY
PRODUCE AN ISOLATED TORNADO OR TWO.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ044-045-057>061-070>075-081>086-092>097-211021-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-
DAVIS-DECATUR-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-
POLK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...ATLANTIC...CARROLL...CENTERVILLE...
CHARITON...CRESTON...DENISON...DES MOINES...INDIANOLA...KNOXVILLE...
LAMONI...NEWTON...OSKALOOSA...OTTUMWA...PELLA AND PERRY
524 AM CDT THU SEP 20 2001
* EVENT TIMING...10 AM TO 8 PM.
* THREAT CATEGORIES...
TORNADO..........LOW
DAMAGING WINDS...MODERATE
LARGE HAIL.......MODERATE
FLASH FLOODING...NONE
* SPOTTER ACTIVATION OUTLOOK...HIGH.
IAZ004>007-015>017-023>028-033>039-046>050-062-211021-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO
GORDO-EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-POWESHIEK-SAC-STORY-TAMA-
WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...ESTHERVILLE...FORT
DODGE...GRINNELL...IOWA FALLS...MARSHALLTOWN...MASON CITY...
WATERLOO...WAVERLY AND WEBSTER CITY
524 AM CDT THU SEP 20 2001
* EVENT TIMING...10 AM TO 8 PM
* THREAT CATEGORIES...
TORNADO..........NONE
DAMAGING WINDS...LOW
LARGE HAIL.......LOW
FLASH FLOODING...NONE
* SPOTTER ACTIVATION OUTLOOK...LOW.
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .
SEARCYThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 11:14 AM CDT | Severe Thunderstorm Warning | DMX | Union | 26 min |
| Sep 20, 11:57 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 38 min |
| Sep 20, 2:11 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 39 min |
| Sep 20, 2:42 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 38 min |
| Sep 20, 2:47 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 43 min |
| Sep 20, 3:18 PM CDT | Tornado Warning | DMX | Hancock | 42 min |
| Sep 20, 3:19 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 31 min |
| Sep 20, 3:22 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 28 min |
| Sep 20, 3:43 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Wright | 47 min |
| Sep 20, 3:46 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 44 min |
| Sep 20, 4:16 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 29 min |
| Sep 20, 4:16 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 44 min |
| Sep 20, 4:27 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 28 min |
| Sep 20, 4:36 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 44 min |
| Sep 20, 4:41 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 49 min |
| Sep 20, 4:52 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 38 min |
| Sep 20, 4:55 PM CDT | Tornado Warning | DMX | Warren | 35 min |
| Sep 20, 4:56 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 44 min |
| Sep 20, 5:07 PM CDT | Tornado Warning | DMX | Lucas | 28 min |
| Sep 20, 5:16 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 39 min |
| Sep 20, 5:29 PM CDT | Tornado Warning | DMX | Lucas | 31 min |
| Sep 20, 5:44 PM CDT | Severe Thunderstorm Warning | DMX | Monroe | 31 min |
| Sep 20, 6:05 PM CDT | Tornado Warning | DMX | Appanoose | 30 min |
| Sep 20, 6:12 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 43 min |
| Sep 20, 6:31 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 29 min |
| Sep 20, 6:50 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 40 min |
| Sep 20, 6:57 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 18 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.